Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS San Diego, CA

July 20, 1998San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 20, 1998, 1:39 PM PDT for San Diego County, California. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 1:39 PM PDT (20:39 UTC)
Expired
Jul 20, 1998, 3:30 PM PDT
In force
111 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 202041
FFWSAN
CAC073-202230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
139 PM PDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE MOUNTAINS OF CENTRAL AND EASTERN SAN DIEGO COUNTY

* UNTIL 330 PM PDT

* AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN IN THE MOUNTAINS FROM WARNER SPRINGS SOUTH TO NEAR
  BOULEVARD...MOVING SOUTHWEST AT 10 MPH.

* SLOW-MOVING THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE FLASH
  FLOODING

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:10 AM PDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 9:10 AM PDT, 4 hours 29 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT MON JUL 20 1998

                            ...SYNOPSIS...
MONSOONAL FLOW WILL BRING SOME SHOWERS AND THUNDERSTORMS...MAINLY TO
THE MOUNTAINS AND DESERTS THROUGH TUESDAY. SOME COASTAL LOW CLOUDS
AND FOG WILL OCCUR DUE TO THE MARINE LAYER...OTHERWISE SKIES WILL BE
PARTLY CLOUDY WITH NEAR NORMAL TEMPERATURES.

                           ...DISCUSSION...
THE AXIS OF AN EASTERLY WAVE WAS MOVING THROUGH THE WESTERN PARTS OF
OUR FORECAST AREA AT MID-MORNING. THIS RESULTED IN A THUNDERSTORM IN
SE LA COUNTY. CLOUD COVER OVER THE DESERTS...HEAVIER TODAY THAN
SUNDAY...SHOULD KEEP TEMPS DOWN SOME THERE TODAY...AND SOME ISOLATED
PRECIP SHOULD OCCUR TOO. THIS WILL DECREASE THE RESULTING AFTERNOON
MESOSCALE ONSHORE FLOW AND COMBINE WITH AN EARLIER DISSIPATION OF THE
LOW CLOUDS/FOG TO ALLOW COASTAL AREAS TO BE WARMER TODAY THAN ON
SUNDAY. INLAND AND MOUNTAIN LOCATIONS SHOULD BE A BIT COOLER DUE TO
THE INCREASED CLOUD COVER. THE 850MB-500MB LAYER IS MORE STABLE
TOO...SO MOUNTAIN AREAS WILL PROBABLY NEED SOME TRIGGER FOR ANY
WIDESPREAD TSTORMS...AND THE CYCLONIC CIRCULATION SOUTH OF MEXICALI
MAY BE THAT TRIGGER. THUS...THE CHANCE OF TSTORMS LOOKS GOOD FOR ALL
AREAS WITH HIGHEST POPS IN THE MOUNTAINS.

12Z ETA SHOWS THE EASTERLY WAVE THIS MORNING QUITE WELL AT 500MB. 12Z
ETA SEEMS TO INDICATE AN INVERTED TROUGH IN OUR AREA TUESDAY
MORNING...SO SIMILAR WEATHER IS LIKELY TO OCCUR THEN. ENOUGH MOISTURE
SHOULD REMAIN ALOFT TO BRING A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS WEST OF THE MOUNTAINS. HOWEVER...THIS SHOULD GRADUALLY
END AROUND WEDNESDAY WEST OF THE MOUNTAINS AS TROUGHINESS OFF THE
COAST GIVES US MORE OF A SOUTH FLOW ALOFT. HOWEVER...AFTERNOON
TSTORMS WILL STILL BE POSSIBLE OVER THE MTNS/DESERTS. 12Z NGM LOOKS
UNREALISTIC WITH A WEAK TROUGH FROM THE NW COMING DOWN INTO S CAL BY
48 HOURS. THE E-SE FLOW IS JUST TOO STRONG FOR THAT SO SOON.

AN UPDATE WILL BE ISSUED AT 930...MAINLY FOR A FEW TEMPS...LIKE SAN.
10 POPS AND SLIGHT CHANCE OF SHOWERS/TSTORMS WORDING WILL BE ADDED
WEST OF THE MTNS FOR TONIGHT/TUESDAY.

SAN BB 076/065 075/065 075 07111

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:18 PM PDTFlash Flood WarningSGXSan Diego117 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.